DVT deep vein thrombosis forum
|number of replies (6) - Page 1 of 1|
Started by Juliet
|Posted: June 29, 2009 at 23:14|
Hi all, recently ive been experiencing some painful cramping in my left thigh. The pain
goes from the top of my knee and shoots up my thigh, the cramp always seems to be
there, although it peaks and its very painful. Its always in the one leg, the right one,
which is were my large clot was. It got so bad, i was crying last weekend and ended up
in A&E, they told me it was muscular and to go home and take some paracetamol. Ive
had the pains again yesterday and today. Im on Warfarin for life. Im just wondering if
anyone else has experienced this type of pain? Thank you.
Re: Leg cramps
Reply #1 by achybreakyleg
|Posted: June 30, 2009 at 04:49|
Cramps have been a major pain for me for the last 3 yrs or so after having 2 major dvts diagnosed 4 years ago.
I had to complain for almost 2yrs before i was taken seriously by my local doctor and for another year before i finally got sent to a hospital consultant over it.
I have explained on the PTS thread that i wake up screaming in agony with severe cramp, and locking joints. Also pain in shin bone or foot bone. Mate i am glad to hear im not insane and others have similair probs.
My doc prescribed quinine sulphate which does help a bit. Unfortunately it takes around 15mins or more to take effect on me. Be careful mind you. Quinine is extremely toxic in overdose. 300mg tab(1 only). At first i took them before bed, but now i save my daily dose for when its needed! Which could be anytime night or day but usually after ive done a little standing up/walking, then relax after that.
You described in the thigh. Sometimes i get it in the back of the thigh, and boy is it a killer. My neighbours must think im getting murdered from time to time. Mostly im in the lower extremeties. Soul of foot cramp can be every bit as nasty tho!!!
Paracetemol!!!! They must be joking. I find pain killers dont do much really but non steroidals of any sort at least have an anti-inflammatory property which for me helps a bit (ibuprofen, diclofenac, celebrex etc.)No aspirin if your on warfarin and you best ask your doc if ibuprofen etc are ok. All depends on your warfarin dose really as nsaids have small blood thinning quality.
Dont listen to these ass wipes sending you packing say6ing this is muscular.
Basically they havent a clue but this is PTS. PTS is a get out of jail free card. Its just a name given to a whole host of symptoms. And all i can seem to find out, is that its just complications from dvt that the medical professionals are unsure of why exactly they all happen.
I suggest you get a duplex scan to get to the bottom of it, but im sure evn after that, they will tell you that you will have to learn to live with it, blah, blah, blah, etc etc etc....
Can i ask your age, were you in general good health prior to dvt, and also what dose of warfarin your on if you dont mind. Im 36 and wasnt really in very good health anyway, so i dont want to sound bleak for you
Sounds nasty. Have you heard of quinine. Others suggest dietary things like potatoes,bananas etc for potassium, and good hydration is essential. Dehydration infuriates my cramping to an unbearble level
Re: Leg cramps
Reply #2 by debbie
|Posted: June 30, 2009 at 11:46|
I have also been experiencing some shooting pains in my leg - wierdly enough it is in my leg that doesn't have the dvt!! It is worst in the coldness of the early evening, through the night and in the morning, Fine during the day!! It is very painful - enough to take my breath away and I have no idea what to do about it!!
Any suggestions would be great!
Re: Leg cramps
Reply #3 by Julier
|Posted: June 30, 2009 at 22:50|
I am 26, was 25 at the time of my clot. I had my son in Jan 08, went on the pill in
April 08, and got my clots in June 08. I was in grand health before all of this
happened. The only complaint i had was PCOS. I had a large ileo femeral dvt in my
right leg and had mechanical thrombolisis to relieve the clot as i was deteriorating
whilst on the normal course of treatment. I also had a localized clot in my left thigh
and a PE to the lung. Was diagnosed with Factor V Leiden in August following all the
testing, and my mother passed away following a PE to the lung. Anyways, my dosage
was 5/6mg alternate days but had my INR today and they have upped my dosage to
8mg per night. Ya, the leg cramping is at me again tonight, I havent had a scan since I
left hospital last year, I just assume it would go away folowing the treatment, and im
too afraid to ask my GP for a check up scan. Will she refer me if i explain the
situation and the complaint im having? As for the amti-inflammatory meds like
ibuprofen and solphodine, thats a no go for me, have been advised the only pain
killers for me are Paracetamol, which are just masking the pain, I can still feel the ache
there so they dont seem to be that effective.. Thanks for responding so quick by the
Re: Leg cramps
Reply #4 by achybreakyleg
|Posted: July 2, 2009 at 19:31|
I would go and see my doctor. But I suppose the last thing a doc wants to hear is that you have been taking advice from some a hole on the internet? Trying to do his job for him.
All im saying is that you really must push it to him how bad these symptoms are. Its difficult. It took me 3yrs to be taken serious by my doctor. A duplex scan can find things like veinous valve damage, reflux and other annoying things which can cause swelling, pain and a whole host of symptoms.
I dont know about you, but the way i say i get cramps. Its not like ordinary cramp. But thats the closest way to describe it. Its a cramping type pain.
If paracetemol helps you by all means. I can advise you that tonic water has quinine in it if you fancy trying drinking a bottle of that a day and see if it helps???
Re: Leg cramps
Reply #5 by juliet
|Posted: July 4, 2009|
Well i went to see my gp again today. I explained about the cramping in my thigh and
the utter discomfort this has been causing me. I told them how its only in one leg. I
also seem to be bruising alot more, showed them my bruising. Told me cause it aint
swollen, hes not worried about it. Told me to keep taking the paracetamol, which i
know on a continuing basis is not great. I had the last scan on my legs back in July
2008 upon discharge fro hospital. Im wondering if I can get a referal from my gp for
a scan on my leg, i may as well use my health insurance while i have it. I think they
just assume my clot has gone following my use of warfarin, i just want to know that
this clot has gone from my leg. I know this sounds weird but i need to feel normal
again. I led a normal life before all of this happened, and now when i get the slightest
twinge or pain, im a total worry nut for days... so afraid something is going to happen.
I no i shouldn't but sometimes my mind works overtime.....
Re: Leg cramps
Reply #6 by ACHYBREAKYLEG
|Posted: September 3, 2009 at 03:34|
Well juliet. Did u get anything done yet about it? GPs dont have a clue about PTS. Even if you have swelling like i get in my legs, they still dont worry about it if the swelling goes down when you elevate your legs
If your still having problems, get back to the doctor and plead to see a vascular specialist. Let him know the pain is too intense for you to have a normal life. Tell him you feel he's not taking you seriously.
PTS. My GP even admitted he didnt have a clue what it was until i mentioned it to him
When i finally went to vascular guy, he immediately said PTS. And sent me for a duplex scan. They are awesome and show all your blood flow and can detect damaged veins. Mine uncovered a new dvt in my left femoral around the groin. But they told me i didnt need anticoagulation as it wasnt acute
You sound like a right worrier. I used to worry about it quite a bit, but you learn to live with/manage your symptoms over time
My vascular surgeon isnt very reassuring either and tells me theres not much he can do about my PTS. Do you have any discolouration on the cramping leg??
Just keep pestering the poor gp until he relents. I had to for 2-3 yrs before i finally got the referral i was after